Community Message Boards
Results 1 to 10 of 10

Thread: Hormones - Patch vs Pill

  1. #1
    Join Date
    Apr 2001
    Location
    Fort Lauderdale, FL, USA
    Posts
    2,511

    Question Hormones - Patch vs Pill

    Hello everyone. After researching the pros and cons of oral hormones vs the patch, it appears the patch may be better for the body, but my doctor has pushed me to the oral forms because we're in Florida and exercise outdoors and he feels the patch will sweat off. I was wondering if any of you use the patch and what your experience is with exercising, sweating and showering? Women sweat just as much in an aerobic class or gym in the north as I do outside at the beach, so that logic doesn't work for me. Would you please share your experience?

  2. #2
    Join Date
    Apr 2002
    Location
    west of Manhattan
    Posts
    1,190
    I tried the patch for 3 months (before ditching it and going back to my pills) so I may not be the best person to speak to it, but in my experience I'd say that once it was on that thing wasn't going anywhere. It stuck and stayed stuck. I wouldn't take a loofah to it in the shower or anything like that, but I don't think you should worry about it staying put. HTH.

  3. #3
    Join Date
    Dec 2001
    Location
    Heading WEST!!
    Posts
    15,329
    Just a word of caution...I read that some people experience allergic/redness type stuff from the adhesive.

    I know I get nasty swelling with band-aids so thought I'd toss it out there.
    I'm not near HRT time yet, but that was one thing that concerned me for future use.
    Thoreau said, 'A man is rich in proportion to the things he can leave alone.'

  4. #4
    Join Date
    Dec 2004
    Location
    Iowa
    Posts
    33
    I tried to switch to the patch and lasted about 3 days. It drove me up the wall b/c it was like a super sticky bandaid that you couldn't just rip it off when you were fed up with it. It took a lot of work to get it off so I definitely wouldn't worry about it coming off. THough I think you can get a replacement just in case it does come off. I also got severe headaches which is why my doctor told me to go ahead and remove it and go back to the pill. I think that was caused by the type of hormone or amount delivered.

  5. #5
    Join Date
    May 2004
    Location
    NJ
    Posts
    757
    Guess I'm in the minority here. I had a good run with the patch. I was on it for about 3 years and then had a few months with break-thru bleeding (sorry if too much info) so I switched to the Nuva-ring, which I love! I was on the pill years ago, and had really bad side effects. So, the patch was a great alternative for me. I wore it on my "bikini" area and just switched sides every week. I have swam with it on, worked out, etc. and never once had a problem with it coming off or being loose.

    If you have any other questions, feel free to PM me.

    Leigh
    "Nobody likes beets, Dwight! Why don't you grow something that everybody does like? You should grow candy" -Michael Scott

  6. #6
    Join Date
    Jul 2002
    Location
    California
    Posts
    566
    I was on it for probably six months, maybe more. I got some skin discoloration on my face that I attribute now to my time on the patch. I never had a problem with the pill (I know some women get brown spots from the pill, too), but the patch gave me these weird birthmark-looking patches on my face. It's been over a year since I went off and they're still there, but seem to be lightening a bit.

    But in general, it stays put. Sometimes a corner will start to come off which is kind of annoying, but most of the time it just stayed right where I stuck it until I changed it. Oh, and the skin underneath it would be a little red and irritated for a few days after I removed the patch.

    If I were going back on BC, I'd go back to the pill, though.

  7. #7
    Join Date
    Oct 2001
    Location
    MA
    Posts
    1,298
    I was on the patch for a year, exercised/sweated a lot and had no problem with it peeling off. I too put it in the "bikini" area and switched sides each week.

    I did get some redness on the skin where it had been. This returned to normal in about a week, at which point that area got the patch back. Not a huge deal though.

    I tried it because it was a lower dose of hormones. However I found I had more symptoms than I had with the pill: a few pounds of weight gain and 2-3 days of headaches with my period. I've only recently gone off (and back to a non-hormonal method), so don't know yet whether these changes were patch-related or perimenopause-triggered. However the weight has come back down already, I'm happy to say, so perhaps it really was the patch.

  8. #8
    Join Date
    Aug 2000
    Location
    Delray Beach, FL
    Posts
    4,520
    The best way to use bioidentical hormones is in a cycle, and it's so much easier in the form of gels/creams plus there is good absorption.

    Did your Dr. mention these froms Julie?

    ~Gail
    "I expect to pass through life but once.
    If, therefore, there be any kindness I can show or any good thing I can do any fellow being, let me do it now and not defer or neglect it, as I shall not pass this way again."
    -William Penn (1644-1718)

    ~~www.Nurse-Gail.com~~

  9. #9
    Join Date
    Apr 2001
    Location
    Fort Lauderdale, FL, USA
    Posts
    2,511
    Thanks everyone for all the feedback!

    Gail, no my doctor did not talk about the bioidential hormones or the topical form. I've been meaning to PM you - I'll do it now.

  10. #10
    Join Date
    Aug 2000
    Location
    Delray Beach, FL
    Posts
    4,520
    Julie,

    I PM'd you my phone, call me over the w/e.

    ~Gail
    "I expect to pass through life but once.
    If, therefore, there be any kindness I can show or any good thing I can do any fellow being, let me do it now and not defer or neglect it, as I shall not pass this way again."
    -William Penn (1644-1718)

    ~~www.Nurse-Gail.com~~

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •